Kansas, 2009High Wind in Kansas, February 17, 2009
February 17, 2009 · NWS DDC · 2 events in 2 counties and zones
A strong low pressure system helped to generate gusty winds during the afternoon, with a few reports of 50 mph or higher reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system helped to generate gusty winds during the afternoon, with a few reports of 50 mph or higher reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 17, 3:15 AM CST, 9 hours 52 minutes earlier.
Area forecast discussion, Feb 17, 3:15 AM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CST TUE FEB 17 2009
.DISCUSSION...
DAYS 1-2...
WATER VAPOR LOOP SHOWING THE SHORTWAVE TROUGH MOVING THROUGH THE
INTERMOUNTAIN WEST EARLY THIS MORNING. THE MODELS CONTINUE TO SHOW
THIS WAVE MOVING OUT OVER THE CENTRAL HIGH PLAINS THIS AFTERNOON.
A SURFACE LOW WAS DEVELOPING NEAR KITR IN RESPONSE TO THE APPROACHING
WAVE. THE SURFACE LOW IS FORECAST TO MOVE OUT RAPIDLY THIS AFTERNOON
INTO EASTERN KANSAS BY 00Z.
MODEL SOUNDINGS SHOW DEEP MIXING BY THIS AFTERNOON WHICH WILL ALLOW
STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE. THINK WINDS WILL
BE WELL INTO ADVISORY CRITERIA THIS AFTERNOON OVER THE SOUTHERN 2/3DS
OF THE CWA. WINDS MAY APPROACH WARNING CRITERIA OVER THE SOUTHERN
COUNTIES AS GFSBUFR SOUNDINGS ARE SHOWING WINDS APPROACHING 40 KNOTS
AT 850 MB. DAY SHIFT WILL NEED TO KEEP AN EYE ON THIS.
A DRYLINE WILL MOVE RAPIDLY EAST ACROSS THE AREA THIS MORNING AND
EARLY AFTERNOON. DEWPOINTS WILL FALL INTO THE 15 TO 20 DEGREE
RANGE OR LOWER BEHIND THE DRYLINE. SOLID DOWNSLOPE WINDS WILL HELP
BOOST TEMPERATURES INTO THE UPPER 60S TO MID 70S. RESULTING
HUMIDITY LEVELS WILL FALL INTO THE LOWER TEENS. THE GOING RED FLAG
WARNING LOOKS GOOD AND HAVE ADDED TREGO AND ELLIS COUNTIES TO THE
WARNING AS WINDS WILL BE STRONG ENOUGH AND HUMIDITY LEVELS SHOULD
DROP TO CRITERIA LEVELS THIS AFTERNOON.
THINGS SETTLE DOWN TONIGHT AS A FRONTAL BOUNDARY SLIDES SOUTH
ACROSS WESTERN KANSAS. A NORTHERN STREAM SHORTWAVE DIVES OUT OF
THE NORTHERN PLAINS ACROSS THE MIDWEST AND CENTRAL PLAINS ON
WEDNESDAY. THE GFS SHOWS SOME INCREASING AND UPPER LEVEL MOISTURE
NOSING INTO WESTERN KANSAS DURING THE DAY. SHOULD SEE MORE
CLOUDINESS AND THERE COULD BE A FEW FLURRIES OR SPRINKLES DURING
THE AFTERNOON. HAVE THROWN IN SOME SILENT 10 PERCENT POPS IN THE
NORTH FOR THAT POSSIBILITY.
DAYS 3-7...
VERY FEW CHANGES WERE MADE TO THE PREVIOUS FORECAST. FAIRLY
TEMPERATE WEATHER WILL PERSIST THROUGH THE EXTENDED. FRIDAY
SHOULD BE THE COOLEST DAY AS A NORTHWEST FLOW SHORTWAVE TROUGH
DELIVERS COOLER AIR. SOME DOWNSLOPE WARMING WILL OCCUR AHEAD
OF THE NEXT FRONT FRIDAY EVENING. THE MODELS USUALLY UNDERFORECAST
TEMPS IN THESE SITUATIONS SINCE SOME DOWNSLOPE FLOW TYPICALLY
OFFSETS THE COLD ADVECTION. MAXES WERE RAISED TO THE 00Z ECMWF
MAX T GRID(UPPER 50S TO MID 60S). ANOTHER WEAK SHOT OF COOLER
AIR CAN BE EXPECTED FRIDAY BUT TEMPS SHOULD RECOVER NICELY
BY SUN/MON. NO PRECIP IS EXPECTED THROUGH FEB 25 SINCE THE
UPPER FLOW WILL REMAIN FAR TOO PROGRESSIVE TO ALLOW FOR MOISTURE
RETURN.
&&
.AVIATION...
STRONG 25 TO 35 KT WEST TO SOUTHWEST WINDS WILL DEVELOP LATE THIS
MORNING AND PERSIST THROUGH THE AFTERNOON. 35 TO 50 KT 850 TO 700MB
WINDS SHOULD EASILY MIX TO THE SFC GIVEN THE DRY ADIABATIC PROFILE.
THE NAM LOW LEVEL WINDS WERE DISREGARDED. BLOWING DUST MAY RESULT
IN A SLIGHT REDUCTION IN VISBYS TO 4 OR 5 MILES IN THE AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 72 28 48 21 / 0 0 0 0
GCK 70 26 47 21 / 0 0 0 0
EHA 69 28 51 22 / 0 0 0 0
LBL 73 29 52 23 / 0 0 0 0
HYS 70 28 43 20 / 0 0 0 0
P28 72 36 50 22 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5
PM MST/ THIS AFTERNOON FOR KSZ030-031-043>046-061>066-074>081-
084>090.
WIND ADVISORY FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6 PM
CST /5 PM MST/ THIS AFTERNOON FOR KSZ061>066-074>081-084>090.
&&
FN02/24
Hazardous weather outlook, Feb 17, 5:09 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
509 AM CST TUE FEB 17 2009
KSZ030-031-043>046-061>066-074>081-084>090-181100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
509 AM CST TUE FEB 17 2009 /409 AM MST TUE FEB 17 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A DEEPENING SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
KANSAS TODAY. TO THE SOUTH OF THE LOW...STRONG WEST TO SOUTHWEST
WINDS WILL DEVELOP BY LATE THIS MORNING AND AFTERNOON. WINDS
SHOULD INCREASE INTO THE 25 TO 40 MPH RANGE WITH GUSTS OF 50 TO 55
MPH POSSIBLE. IN ADDITION TO THE STRONG WINDS...RELATIVE HUMIDITY
LEVELS WILL DROP TO 15 PERCENT OR LESS WHICH WILL CAUSE EXTREME
FIRE DANGER CONDITIONS. NO OUTDOOR BURNING SHOULD BE ATTEMPTED TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT REQUIRED.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
GERARD
High Wind, Morton
- When
- February 17, 1:07 PM CST
- Where
- Morton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at the Elkhart Middle School from a KSN weather station.
High Wind, Seward
- When
- February 17, 3:35 PM CST
- Where
- Seward forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
A 62 mph gust was reported at the airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, February 17 to 19, 20092 deaths · 63 kt wind · 17 events
- Blizzard and Winter Storm in Michigan, February 17 to 20, 200913 events
- High Wind and Strong Wind in New Mexico, February 17, 2009$4,000 · 3 events
- Hail in Missouri, February 17, 20091.75 in hail · 3 events
- Hail in Tennessee, February 17, 20091 in hail · 3 events
- High Wind in Texas, February 17, 200954 kt wind · 2 events
- Blizzard in Alaska, February 17 to 18, 20092 events
- Hail and Damaging Wind in Oklahoma, February 17, 200957 kt wind · 2 events
- Hail in Iowa, February 17, 20090.88 in hail · 2 events
- Winter Weather in West Virginia, February 17, 20091 event
- Heavy Snow in Wyoming, February 17 to 18, 20091 event
- High Wind in Colorado, February 17, 200950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156968, 156969.